Flucloxacillin: My husband has been... - British Liver Trust

British Liver Trust
19,950 members10,592 posts

Flucloxacillin

kat54
kat54

My husband has been diagnosed with cirrhosis in February, has given up alcohol and is doing well. He doesn't have to see his consultant again for 6 months. He has pain in his lower leg and ankle which the doctor says could be an infection and was prescribed flucloxacillin. We are reluctant to start this medication as instructions say it can worsen liver disease. Can anyone help with this? Thanks.

11 Replies
oldestnewest

Hello and happy new year,

Sorry about the dilemma you find yourself in.

I perfectly understand your reluctance as you want the best for you husband. I hope apart from the suspected infection, he's doing well.

Clearly you need advice as with cirrhosis an infection is something you want to avoid. My suggestion is to call NHS 111 and they will be able to give sound medical advice.

If the advisor cannot give an answer they can organise an out of hours GP to call you back.

It just so happened that I did this myself this morning. I am post transplant and had a cold sore suddenly appear. They were able to arrange a prescription that I'm picking up this afternoon.

Please let us know how it goes for you.

Yours,

Jim and Lucy

Sorry if I have missed something that is maybe written 'between the lines' here, but I am curious as to why you seemingly didn't ask your husband's doctor why is he is prescribing Flucloxacillin given your husband's known cirrhosis?

I am merely curious and am unable to offer any advice

kat54
kat54
in reply to Paulio

We didn't know until we read the accompanying leaflet that the medication was unsuitable for patients with cirrhosis. You expect your go to know these things.

Paulio
Paulio
in reply to kat54

Yes, I take your point. It surprises me that your Doc would have prescribed it given he must know of your husbands Cirrhosis.

I wish you well.

just ring GPS and say you want to check its okay with cirrhosis... or ring the pharmacy and they can give advice.

unfortunately a lot of meds can be a problem with cirrhosis... so docs weigh up benefits against side effects... however there are different antibiotics and some are better than others for liver patients. just check that's easiest.

was it his gp or or locum?? he/she could have missed his cirrhosis diagnosis... unless its clearly highlighted.

best wishes cazer

kat54
kat54
in reply to cazer

Thank you. It was his GP.

I'd think twice before I started on a known liver toxic antibiotic based solely on a hunch.

Does he have a skin ulcer in the area? Is his temperature elevated? Is his white cell count high in blood labs? Is there a less toxic anti-B that might be used?

All meds prescribed by his GP should be run past his liver doc before the prescription is filled.

Sounds like the GP has just guessed that the leg pain is an infection without doing any tests.

That's VERY bad prescribing!

Giving anyone an antibiotic without proof that it's needed is just 100% wrong!

Go back and insist the cause is investigated and don't be sent out with a prescription that a Dr hands out just to get you out of the door.

Sorry I have no knowledge of this. My husband, with cirrhosis, has taken antibiotics - not sure what. Perhaps the pharmacist can give you some info. But call your doctor because you don't want an infection to get worse.

Mary

Thanks to everyone for their input. Contacted liver docor and its ok to take the medication.

You may also like...